Photo Quiz

Swollen, Discolored Toes



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2004 Sep 1;70(5):919-920.

A 68-year-old man presented to the emergency department complaining of painful swelling in the second and third toes of his left foot, which had started four days earlier. The patient denied trauma or fever. His medical history was significant for hypertension and atrial fibrillation. Medications included lisinopril, sotalol, and warfarin. During the past six months, his anticoagulation consistently had been in the therapeutic range. Progression of pain and discoloration motivated him to seek care. Physical examination revealed the left second and third toes were tender, edematous, and purplish with sharp demarcation at the base of both digits. Lymphangitic streaking was absent (see accompanying figure). Peripheral pulses were normal in both legs, and the anklebrachial index also was normal bilaterally (left index was 1.2, right was 1.3). Left foot radiographs showed swelling, but no evidence of osteomyelitis or fracture. The patient was admitted and received empiric antibiotic treatment (levofloxacin) along with hydrocodone for pain.

Question

Based on the patient’s history and physical examination, which one of the following is the correct diagnosis?

A. Cellulitis.

B. Cryoglobulinemia.

C. Trauma.

D. Warfarin skin necrosis.

E. Blue toe syndrome.

Discussion

The answer is E: blue toe syndrome. Also known as “trashfoot,” blue toe syndrome is an arterial embolic disorder. Thrombogenic and atherogenic sources for emboli need to be considered in the diagnostic work-up. Transthoracic echocardiogram was performed in this patient and was negative for vegetations or clots. Computed tomography scanning revealed no evidence of abdominal aortic aneurysm or atheromatous plaque.

A thrombogenic etiology initially seemed more likely in this patient, given his known atrial fibrillation, the distal location of the embolic event, and its simultaneous onset in adjacent toes. However, when review of laboratory values confirmed consistently therapeutic anticoagulation and no cardioembolic source was found on transthoracic echocardiogram, attention shifted toward a possible atherogenic source.

Aortic atherosclerotic plaques are recognized as an important cause of lower extremity embolic disease.1 Plaques may become dislodged and embolize during intravascular catheter procedures, but this patient had no such history. Warfarin use for prevention of embolic disease is well known, but some studies have noted that warfarin use also may be a cause of emboli.2 It has been postulated that warfarin prevents clots from stabilizing injured atherosclerotic plaque surfaces, which then allows cholesterol contents to embolize.3

When the diagnostic work-up in this patient revealed no obvious thrombogenic etiology, the presumptive diagnosis was an atheromatous embolic event. Antibiotic therapy was stopped during hospitalization given the lack of apparent benefit. The patient was discharged with oral hydrocodone for pain relief. During the weeks after discharge, the patient’s pain slowly improved, but the purplish color of his toes persisted. A vascular surgery consult recommended continued outpatient pain management, with observation to see if toe amputation eventually would be required.

The differential diagnosis of the toe findings in this patient includes cellulitis, cryoglobulinemia, trauma, and warfarin skin necrosis. Cellulitis was unlikely, given the sharply demarcated border to the skin change, the absence of fever, and lack of response to antibiotic therapy. Cryoglobulinemia may lead to purpuric or gangrenous lesions in the distal extremities, and its incidence is increasing recently because of its association with hepatitis C infection. Skin lesions from cryoglobulinemia typically would be more widespread and be unlikely to affect only two adjacent toes. Trauma was unlikely given a negative history in a reliable patient and unremarkable radiographs. Warfarin skin necrosis typically occurs during the first few days of anticoagulation therapy and commonly appears in areas of adipose accumulation (i.e., breast, buttock, thigh). The patient had been receiving warfarin therapy for many months without previous complications.

Selected Differential Diagnosis of Swollen, Discolored Toes

Condition Characteristics

Cellulitis

Erythema, edema, warmth, pain with or without fever

Cryoglobulinemia

Recurrent palpable purpura on lower extremities with or without arthralgias and renal disease

Trauma

Positive history with corresponding contusion pattern

Warfarin skin necrosis

Onset during first week of warfarin use in areas of adipose accumulation

Blue toe syndrome

Acute onset of painful cyanotic discoloration caused by embolism in a vascular distribution pattern

Selected Differential Diagnosis of Swollen, Discolored Toes

View Table

Selected Differential Diagnosis of Swollen, Discolored Toes

Condition Characteristics

Cellulitis

Erythema, edema, warmth, pain with or without fever

Cryoglobulinemia

Recurrent palpable purpura on lower extremities with or without arthralgias and renal disease

Trauma

Positive history with corresponding contusion pattern

Warfarin skin necrosis

Onset during first week of warfarin use in areas of adipose accumulation

Blue toe syndrome

Acute onset of painful cyanotic discoloration caused by embolism in a vascular distribution pattern

The opinions and assertions contained herein are the private views of the authors and are not to be construed as official or as reflecting the views of the U.S. Air Force Department or the U.S. Air Force Service at large.

REFERENCES

1. Kronzon I, Tunick PA. Atheromatous disease of the thoracic aorta: pathologic and clinical implications. Ann Intern Med. 1997;126:629–37.

2. Dressler FA, Craig WR, Castello R, Labovitz AJ. Mobile aortic atheroma and systemic emboli: efficacy of anticoagulation and influence of plaque morphology on recurrent stroke. J Am Coll Cardiol. 1998;31:134–8.

3. Goldhaber SZ. Pulmonary embolism. In: Braunwald E, Zipes DP, Libby P, eds. Heart disease: a textbook of cardiovascular medicine. 6th ed. Philadelphia: Saunders, 2001:1898.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.



Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

More in AFP

More in Pubmed

Navigate this Article